I asked him, "if you had to choose between thinking straight or pooping straight, what would you choose?" He never really did answer that question. We disagreed on the fact that flagyl had given me diarrhea, my position was that it was a poor drug to choose since my symptom (bloody stools) was not likely caused by giardia. I pointed out to him that flagyl can actually cause pseudomembranous colitis. He said it couldn't. I told him to read the package insert from the drug manufacture and learn more about the medications he prescribes. It was the last time that office ever told me that I couldn't have a visit with the actual MD because he was too busy.
Thereafter my visits were with a doctor. I think the physician's assistant didn't want to see me anymore. Each visit, the doctor would sit with his legs crossed, rarely making eye contact. He would pay the most attention to my record on his tablet computer. Eventually he would say in a therapeutic voice, "You have what we call Ulcerative Colitis." What a joke! Did he think he was so stupid I couldn't remember that diagnosis in-between my visits which occurred at least monthly? It seemed as though he was treating me like a small child. He would review my blood work. He would ask about my daily activities, and then sometimes declare that most people with blood work that looked like mine were unable to work, on disability, and in the hospital. Maybe so, but how could he help me. I was an active person, and very stubborn. Other medications were tried.
I was given mercaptopurine, a 6-mp drug. The doctor told me it was so safe that they prescribed it to pregnant women. I later discovered that it was commonly used for chemotherapy for cancer patients. I was also put on prednisone. The plan was to decrease the dose after the mercaptopurine started to work. This drug never seemed to work for me. Each time the dose of prednisone was decreased my symptoms returned worse than before. I began to experience joint pain, primarily in my hips and shoulders. Sometimes when I went to the bathroom, I wasn't sure if I passed anything, but blood. I definitely was not getting any better. I sought a second opinion.
The next doctor I went to was very worried about the joint pain. Apparently some people are genetically predisposed to a bad joint problem, and should not be given mercaptopurine. He ordered blood tests and x-rays to check my hips. Everything checked out o.k., but it still seemed reasonable to stop taking the mercaptopurine since it had worked after several months. I was now on high doses of prednisone. Initially it did help my ulcerative colitis, but its effect seemed to be ever decreasing. Weight gain was the only good side effect I experienced from prednisone.
I experienced psychotic side-effects. At the time, I was unsure if this was due to seizures, seizure medication, or what. I didn't talk about them until they had been gone for about a year. I heard voices. At first the voices seemed like a dull mumble. I could be sitting alone in a room alone at home, and think I heard a person or two speaking softly in the other room. Of course, if I went into the other room nobody was there. I would check outside, but nobody was there either. The voices usually came when there weren't people talking or other sounds. They got louder as time went on. Sometimes it seemed they were talking in the back seat of my car when I was driving alone. They became more audible with time. They spoke clearly, and never said nice things. Mostly the voices just had insults or told me to go do bad things. They would taunt me. I pretended not to hear.
There was no way I was going to start arguing with those voices. They got more frequent and even started talking to me at work, whenever nobody else was talking. When I wasn't listening to somebody or some music, the voices were there. It was so bad; I had to listen to music as I went to sleep at night to keep the voices from disturbing me as I tried to fall asleep. I became somewhat paranoid of many coworkers, neighbors, and close friends.
In the past I had to be close to a bathroom, but now sometimes close wasn't close enough.
There isn't much as humiliating as suddenly feeling such a strong urge to defecate that your only choice is to crouch down on the sidewalk and try with all your might not to use the bathroom, while your body cramps and you lose all control. I didn't recognize that the psychotic side-effects were due to the prednisone until I went off of it. I did go off of it. I was at my wits' end. I spoke with yet another doctor about tapering off the prednisone. A taper schedule was written and approved by the doctor. I now knew I needed surgery, but it was the holiday season and I didn't want to disrupt anybody's plans. I waited until the holidays were over.